Hail, Haskell
- When
- March 24, 2:00 PM CST
- Where
- Haskell County, Sublette
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.480, -100.850
Severe thunderstorms developed in the afternoon, with hail of up to one and one half inch in diameter. A tornado developed on the southeast side of Garden City near the Dairy Farmers of America plant, tracking to the north while producing high-end EF-0 to low-end EF-1 damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms developed in the afternoon, with hail of up to one and one half inch in diameter.
A tornado developed on the southeast side of Garden City near the Dairy Farmers of America plant, tracking to the north while producing high-end EF-0 to low-end EF-1 damage. Primary damage indicators were residential houses with roof/siding damage, along with some businesses with roof/siding damage. The tornado dissipated|on the northeast side of Garden City by the high school.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 24, 1:22 PM CST, 38 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 222 PM CDT Sun Mar 24 2024 .KEY MESSAGES... - Strong weather system will bring strong winds, fire weather, and severe thunderstorms to our area today. - Light snow will filter into our area behind a strong cold front early Monday, lasting through much of the day. - Hard freezes Tuesday and Wednesday morning with lows in the teens to low 20s. && .Mesoscale Discussion... Issued at 222 PM CDT Sun Mar 24 2024 Satellite imagery continues to show high base storms forming along and behind a dryline, which currently is located across far southwest Kansas. Clearing and heating is occurring ahead of this dryline which will help destabilize the atmosphere as we head into the late afternoon hours. Cape values of around 1000 Kg/J are expected in this area. However, limited moisture will only allow surface dewpoints to rise into the 40s to lower 50s. As the dry line continues to slide east through the area, a northwest to southeast line of storms are forecasted to form. Strong shear (+30 knot 0-6 km) and deep lapse rates will allow a few of these storms to become strong to severe this afternoon into this evening. An isolated tornado can not be ruled out at this time. These storms then move out of the area this evening and into Wichita's CWA. && .SHORT TERM /THROUGH MONDAY/... Issued at 130 PM CDT Sun Mar 24 2024 Water vapor satellite imagery and RAP upper air analysis indicates a large, deep, longwave trough is in place over the western CONUS, with an embedded shortwave trough rounding its base over NM. Ahead of this wave, a sub-990-mb surface trough has taken shape over eastern CO, with strong cyclonic flow around it bringing 25-30 mph southerly winds with gusts of 35-40 mph to southwest KS. As the shortwave impulse ejects northeastward towards the central plains, the surface low will deepen further to near 980-mb, fostering increasing winds into the 30-35 mph range with gusts of 45-50. Surface observations show a dryline is extending south from the surface low near the KS/CO border, which will mix east during the day today. Behind this feature, plummeting dewpoints along with strong southwest winds will support critical fire weather conditions, and a Red Flag Warning remains in effect for all of far southwest KS until 01Z Monday. Ahead of the dryline, strong moisture advection via southerly winds will draw low/mid 50s dewpoints poleward, likely maintaining mostly cloudy skies over the warm sector, resulting in a range of afternoon highs from the low 70s west to low 60s east. Focus now shifts to the potential for severe convection across our area this afternoon and evening. Increasing forcing for ascent ahead of the ejecting shortwave will aid in triggering thunderstorms along the dryline around 20-21Z, which the latest CAMs suggest will be near the US-83 corridor. Thermodynamic profiles will be less than ideal given the aforementioned cloud cover and meager moisture across the warm sector, but very cold mid-level temperatures and steep lapse rates will support MLCAPE on the order of 750-1250 J/Kg. On the other hand, wind profiles will be more than sufficient for severe convection, as 35-45 kts of deep-layer shear will exist east of the dryline. Current thinking is supercells and line segments will be the primary storm mode, posing hazards of large hail up to 2" in diameter, and damaging wind gusts up to 70 mph as storms race to the northeast. A weak, isolated tornado cannot be ruled out, but poor theta-e will be very difficult to overcome. Sunday evening, thunderstorms will exit our area to the northeast by around midnight. Tonight, the upper level shortwave trough and attendant surface cyclone will begin to pull away to the northeast, dragging a cold front in its wake that will pass through the central plains. Winds will flip to northerly behind the front, and strong cold advection will transport much colder air into southwest KS. Additionally, light wrap-around precipitation will pour into our area early Monday, and swing across our area through much of the day affecting roughly the northwest three quarters of the DDC FA. Nearly all of this precipitation will fall as snow, but accumulations are expected to be minimal as HREF probability of snowfall exceeding 2" is less than 50% for all areas except for a few small pockets over the west/northwest zones. That said, with light snow and strong northerly winds, blowing snow will be a factor, and winter weather headlines may be needed. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 130 PM CDT Sun Mar 24 2024 Light snow may be ongoing at the beginning of the long term period across the northeast zones, but this should clear out fairly quickly leaving southwest KS precipitation free by or shortly after midnight Tuesday morning. Medium range ensembles suggest the upper level trough axis will cross the High Plains overnight, and DNVA will begin to erode the cloud cover from west to east across southwest KS. This along with weakening northwest winds as the surface low drifts further away and fresh snowpack will optimize radiational cooling, and a hard freeze is expected Tuesday morning as temperatures nosedive into the mid teens northwest to low 20s southeast. Daytime Tuesday through the end of the period, ensembles indicate weak upper level ridging will build across the western CONUS through the end of the long term period, resulting in generally quiet weather for southwest KS other than one more hard freeze Wednesday morning. Expect afternoon highs to increase from the 40s on Tuesday into the low 70s Friday, and the mid/upper 70s by the weekend with no appreciable opportunity for widespread precipitation. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1155 AM CDT Sun Mar 24 2024 Visible satellite imagery reveals the morning stratus that brought MVFR cigs to all terminals this morning has eroded over GCK and LBL, leading to VFR returning. Over the next couple hours, short range guidance indicates DDC and HYS will join the other terminals in VFR as solar insolation helps raise cloud bases. Regarding winds, strong southerly winds will persist through the afternoon and into the overnight period, sustained in the 20-30 kt range with gusts of 40+ kts. Later this afternoon, thunderstorm development is expected along a dryline located near the US-83 corridor. Confidence in terminal impact is reasonably high, bringing MVFR/IFR cigs and vis, but exact timing is not, limiting TAF mention to just VCTS. Once the convection clears southwest KS, a strong cold front will begin to move through southwest KS, passing through all terminals early Monday morning. Behind this front, and abrupt wind shift to the north-northwest along with light snow will be present. && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 7 PM CDT this evening for KSZ046-065- 066-079-081. Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for KSZ061-062-074>076-084>087. && UPDATE...Hovorka_42 SHORT TERM...Springer LONG TERM...Springer AVIATION...Springer
Hazardous Weather Outlook National Weather Service Dodge City KS 432 AM CDT Sun Mar 24 2024 KSZ030-031-043>046-061>066-074>081-084>090-250945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 432 AM CDT Sun Mar 24 2024 /332 AM MDT Sun Mar 24 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are expected this afternoon and evening with large hail and isolated tornadoes. Strong south winds with gusts to 55 mph are expected today. .DAYS TWO THROUGH SEVEN...Monday through Saturday Light snow and blowing snow are forecast for western Kansas for late Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Dodge City KS
243 PM CDT Sun Mar 24 2024
KSZ076-077-086-087-242015-
Gray KS-Seward KS-Meade KS-Haskell KS-
243 PM CDT Sun Mar 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SEWARD...NORTHWESTERN
MEADE...SOUTHWESTERN GRAY AND SOUTHEASTERN HASKELL COUNTIES THROUGH
315 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Kismet, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3717 10077 3728 10098 3764 10078 3749 10045
TIME...MOT...LOC 1943Z 209DEG 33KT 3728 10084
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SPRINGERThe Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
4 hail, 1 tornado. Local standard time, as filed.
Damage to roofs, power lines and fences, in the Wilson Addition residential area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167217, 1167218, 1167219, 1167231, 1167222.